Wyoming, 2013

Hail in Wyoming, July 7, 2013

July 7, 2013 · NWS UNR · 1 event in 1 county or zone

A thunderstorm briefly became severe across southwestern Crook County and produced quarter size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe across southwestern Crook County and produced quarter size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 7, 4:41 PM MST, 2 hours 39 minutes earlier.

Area forecast discussion, Jul 7, 4:41 PM MST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
541 PM MDT SUN JUL 7 2013

.SHORT TERM...THIS EVENING THROUGH MONDAY NIGHT
ISSUED AT 140 PM MDT SUN JUL 7 2013

19Z SURFACE ANALYSIS HAD FRONTAL BOUNDARY FROM NORTHWEST MN TO CENTRAL
NE...WRAPPING NORTHWEST INTO CENTRAL MT. OUTFLOW BOUNDARY LOCATED FROM
MISSION TO RAPID CITY TO SOUTHEAST MT. MLCIN ERODING OVER
NORTHWEST THIRD OF CWA WITH 500-1000J/KG MLCAPE. MLCAPE WILL
INCREASE TO 1-2KJ/KG BY 21Z AS MLCIN BECOMES ZERO. SHORTWAVE OVER
CENTRAL/WESTERN WY WILL OVER-TOP INSTABILITY WITH 25-30M/S 0-6KM
EFFECTIVE SHEAR DEVELOPING OVER THE WEST...AS LOW LEVEL
SOUTHEASTERLY BOUNDARY LAYER FLOW INCREASES TO 25KTS. SHOULD BE A
RECIPE FOR ACTIVE TSRA WITH POSSIBLE SUPERCELLS AND RESULTANT
LARGE HAIL/DAMAGING WIND THREAT THROUGH AT LEAST THE EARLY EVENING
HOURS. FURTHER EAST...OUTFLOW BOUNDARY FROM MORNING CONVECTION
STILL FIRING TSRA OVER SOUTH CENTRAL SD AND THIS SHOULD CONTINUE
THROUGH EARLY EVENING GIVEN PEAK HEATING IS JUST AROUND THE
CORNER. CONVECTIVE ALLOWING MODELS HAVE SEVERAL DIFFERENT
SOLUTIONS RANGING FROM A FEW TSRA TO A VERY ACTIVE EVENT.
TEMPERATURES WILL BE NEAR GUIDANCE OVERNIGHT.

MONDAY...SUNDAY NIGHT CONVECTION WILL REINFORCE LEE TROUGH FROM
CENTRAL MT INTO WESTERN NE FOR MONDAY. MAIN SHORTWAVE ENERGY WILL
BE ACROSS THE US/CANADIAN BORDER WITH BEST SHEAR IN THE FAR NORTH.
MODERATE TO LOCALLY STRONG INSTABILITY IS FORECAST...SO WOULD
EXPECT ANOTHER ROUND OF TSRA WITH SEVERE STORMS POSSIBLE.
TEMPERATURES WILL BE NEAR GUIDANCE.

&&

.LONG TERM...TUESDAY THROUGH SUNDAY
ISSUED AT 140 PM MDT SUN JUL 7 2013

ZONAL FLOW WILL GIVE WAY TO A MORE AMPLIFIED FLOW FOR THE SECOND
PART OF THE WEEK. SHORT WAVE WILL DROP ACRS ND INTO MN TUESDAY
WITH COLD FRONT CROSSING FCST AREA WITH LAST ROUND OF SCATTERED
SHOWERS AND THUNDERSTORMS. MOEDLS IN GOOD AGREEMENT WITH PLACEMENT
AND TIMING OF SYSTEM THAT WILL MAINLY AFFECT NORTHWESTERN SD.
UPPER RIDGE WILL BUILD OVER THE ROCKIES/HIGH PLAINS THROUGH THE
REMAINDER OF THE FORECAST...WITH LOWER PRECIPITATION POTENTIAL.
THUNDERSTORMS MAY DEVELOP AHEAD OF LEE TROF OVR ERN MT-WY AND LOW
LEVEL JET WED-WED NIGHT AND AGAIN FRIDAY. TEMPERATURES WILL BE
NEAR TO ABOVE AVERAGE.

&&

.AVIATION...FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING
ISSUED AT 539 PM MDT SUN JUL 7 2013

SCT TSTMS WILL DVLP THIS EVE AND CONT THRU MUCH OF THE NGHT...WITH
WND GUSTS TO 50 KT VCNTY STRMS. E-SELY WNDS WL CONT TONIGHT EAST OF
A N-S BOUNDARY OVR WY.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...HELGESON
LONG TERM...55
AVIATION...10
Hazardous weather outlook, Jul 7, 2:10 AM MST, 17 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
310 AM MDT SUN JUL 7 2013

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-081300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
310 AM MDT (410 AM CDT) SUN JUL 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...WITH LARGE
HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A DAILY CHANCE OF THUNDERSTORMS MONDAY THROUGH
SATURDAY. SEVERE THUNDERSTORMS ARE POSSIBLE ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Jul 7, 4:55 PM MST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
555 PM MDT SUN JUL 07 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             18 E LIGHTNING FLAT     44.99N 104.67W
07/07/2013  E0.70 INCH       CROOK              WY   PUBLIC

&&

ME
Local storm report, Jul 7, 4:57 PM MST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
557 PM MDT SUN JUL 07 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             7 NNW ALVA              44.78N 104.52W
07/07/2013  E1.00 INCH       CROOK              WY   PUBLIC

            HAIL 2 INCHES DEEP 1.5 INCHES RAIN

&&

ME
Local storm report, Jul 7, 5:05 PM MST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
605 PM MDT SUN JUL 07 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     HAIL             6 SE ALVA               44.63N 104.38W
07/07/2013  E1.00 INCH       CROOK              WY   FIRE DEPT/RESCUE

0547 PM     TSTM WND GST     6 SE ALVA               44.63N 104.38W
07/07/2013  E65 MPH          CROOK              WY   FIRE DEPT/RESCUE

&&

ME
Local storm report, Jul 7, 5:07 PM MST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
607 PM MDT SUN JUL 07 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             5 SE ALVA               44.65N 104.38W
07/07/2013  E1.00 INCH       CROOK              WY   PUBLIC

&&

POJORLIE
Local storm report, Jul 7, 6:45 PM MST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
745 PM MDT SUN JUL 07 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND GST     15 NNW RECLUSE          44.94N 105.83W
07/07/2013  E60 MPH          CAMPBELL           WY   TRAINED SPOTTER

&&

ME
Local storm report, Jul 7, 6:46 PM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
746 PM MDT SUN JUL 07 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND GST     13 WNW ROCKYPOINT       44.97N 105.35W
07/07/2013  E60 MPH          CAMPBELL           WY   PUBLIC

&&

ME

The radar

The Rapid City radar (KUDX), 177 km away, was scanning. The volume nearest the first event began at 02:21 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Crook

When
July 7, 7:20 PM MST
Where
Crook County, 10.45 mi SSW of Oshoto
Measured
1 in hail
Reported by
Public
Coordinates
44.440, -105.010

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 458549.